New York, New York

HomeNew YorkNew York

Email Kendra Goldhirsch
Kendra Goldhirsch
Kendra Goldhirsch
Attorney • (888) 480-1123

FDA Warns Physicians and Patients of Potential Invokana Bone Fractures

Comments Off

The FDA released another safety warning concerning type 2 diabetes medication Invokana (canagliflozin).

Back in May 2015, the administration warned doctors and patients of the potential for Invokana to increase risk of diabetic ketoacidosis (DKA), a condition in which the blood becomes too acidic. Without treatment, DKA can lead to coma and even death.

More recently, on September 10, 2015, the FDA warned about Invokana again. This time, the warning concerns a potential increased risk of bone fracture risk.

FDA Requires Strengthened Warnings on Invokana

According to the FDA Safety Communication, the FDA has required the drug manufacturer to strengthen the warning concerning Invokana’s potential effects on bone. There was already a warning in place in the “adverse reactions” section of the drug label, but the administration has now required that warning to be strengthened based on new clinical trials data.

In the initial studies submitted to gain approval for Invokana, there was some indication that the drug could increase risk of bone fracture and decrease bone mineral density. The FDA approved the drug for the reduction of blood glucose levels in type 2 diabetes patients, but required the manufacturer to conduct additional studies to collect more data on how the drug may affect the bones.

The FDA now warns that based on updated information about bone fractures from several clinical trials, the warning label needed to be revised. “The additional data confirm the finding that fractures occur more frequently with canagliflozin than placebo,” the FDA stated. “Fractures can occur as early as 12 weeks after starting the drug.”

Information about the risk of decreased bone mineral density has also been newly added to the label because one of the required clinical trials showed changes to bone mineral density over two years. More specifically, in 714 individuals, Invokana “caused greater loss of bone mineral density at the hip and lower spine than a placebo.” As this occurred in elderly people, it is seen as particularly dangerous, as fractures in the elderly can lead to other health issues that can rob individuals of their independence and well being.

FDA Continues Its Investigation

Though the earlier warning this year about DKA involved other similar drugs in the same class as Invokana, this particular warning about bone fractures involved only Invokana and Invokamet. The FDA states that it is continuing to evaluate bone risk with other similar drugs, like Farxiga and Jardiance. It also asked patients and doctors to report any side effects they have while taking these drugs to the FDA’s “MedWatch” program. Notably, according to the Institute of Safe Medicine Practices’ QuarterWatch report, within a year of the drug’s launch, Invokana was linked with over 450 reports of adverse events, including kidney stones and urinary tract infections.

Meanwhile, patients who took Invokana and then suffered from DKA or bone fractures may be eligible to file a lawsuit, since Plaintiffs contend that the company failed to supply adequate warnings about these risks when the product was launched back in 2013 and for years after the drug’s approval.